Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 4, 2018, 10:48 PM CDT for Barnes County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 10:48 PM CDT (03:48 UTC)
- Expired
- Aug 4, 2018, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
357 WWUS83 KFGF 050348 SPSFGF Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1048 PM CDT SAT AUG 4 2018 NDZ038-050430- Barnes ND- 1048 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 1130 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Valley City, moving east at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Valley City around 1055 PM CDT. Oriska around 1105 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4702 9831 4711 9775 4679 9774 4677 9824 TIME...MOT...LOC 0348Z 261DEG 38KT 4694 9808 $$ DJR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 8:54 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 4, 8:54 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 854 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 854 PM CDT Sat Aug 4 2018 Additional update to account for current track/timing of thunderstorm activity as it moves into RRV. CAMs indicate activity continuing to develop or track ahead of cold front through the night, but as sun is going down we should see a trend towards weaker convection, and isolated to widely scattered coverage. UPDATE Issued at 644 PM CDT Sat Aug 4 2018 Adjustments made to reflect current trends with isolated thunderstorms near Devils lake and to increase sky cover. Short range guidance indicates this activity may continue to dive southeast along instability axis thorugh this evening before dissipating and further adjustments may be needed. && .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Aug 4 2018 Weather challenges in the short term confined to thunderstorm timing and placement. For the rest of the afternoon will see activity exit the to the east in the Lake of the Woods area by 5pm and with it our severe weather chances. PoPs the rest of the evening and overnight remain chance at best as isolated showers and storms are possible within the stronger westerly flow with any embedded weak short wave through the overnight. Another 80 degree day or better tomorrow ahead of a northern wind shift in the afternoon which will bring another low chance for non severe convection. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Aug 4 2018 For Sunday night...a few residual showers will linger as Canadian high pressure shifts south over the region. Monday into Tuesday morning...cooler and drier weather will dominate briefly with highs forecast in the middle to upper 70s under mostly sunny skies. A warming trend takes place Tuesday through the end of the period as the upper level ridge shifts east from the high plains. Temperatures will climb into the 80s to near 90 degrees as the ridge builds over the area. Drier weather is expected through the end of the period with lower dew points and thus lower humidity values. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 644 PM CDT Sat Aug 4 2018 VFR conditions should prevail through the TAF period across eastern ND/northwest MN. Isolated thunderstorms southeast of KDVL should transition south and east, but confidence is low this will hold together and come within vicinity of KGFK/KFAR. Will need to monitor. Winds should eventually shift to the southwest as a front approaches and then to the west-northwest behind this front Sunday. Daytime gusts Sunday are expected (generally 17-18kt), with less wind at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JK LONG TERM...Hopkins AVIATION...DJR
Hazardous weather outlook, Aug 4, 4:36 AM CDT, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Sat Aug 4 2018 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054- 050945- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms this morning will produce some moderate rainfall and lightning at times, pushing eastward out of the area later this morning. Additional thunderstorms could develop later this afternoon and evening along a cold front. A few of the storms could become strong to severe, with hail up to an inch and wind gusts of 60 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053- 050945- Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and a few isolated thunderstorms moving into far southeastern North Dakota and western Minnesota this morning will bring some lightning, but the bigger impact will be thunderstorms strengthening or redeveloping this afternoon. Scattered severe thunderstorms will be possible, with hail up to 1.5 inches and wind gusts over 60 mph the primary threats. Tornado potential is not very high, but they cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 4, 8:02 PM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 802 PM CDT SAT AUG 4 2018 NDZ007-008-050130- Pembina ND-Cavalier ND- 802 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND NORTHWESTERN PEMBINA COUNTIES UNTIL 830 PM CDT... At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 25 miles northeast of Langdon, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Leroy around 815 PM CDT. Neche and Bathgate around 830 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 9744 4881 9744 4883 9805 4900 9807 TIME...MOT...LOC 0102Z 265DEG 26KT 4895 9789 DJR
Special weather statement, Aug 4, 8:26 PM CDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 826 PM CDT SAT AUG 4 2018 NDZ008-050200- Pembina ND- 826 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA COUNTY UNTIL 900 PM CDT... At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near Leroy, or 34 miles east of Langdon, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Neche around 835 PM CDT. Bathgate around 840 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 9728 4881 9723 4881 9778 4900 9777 TIME...MOT...LOC 0126Z 269DEG 35KT 4893 9765 DJR
Special weather statement, Aug 4, 9:00 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 900 PM CDT SAT AUG 4 2018 MNZ004-NDZ008-050245- Kittson MN-Pembina ND- 900 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES UNTIL 945 PM CDT... At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near Humboldt, or 38 miles north of Grafton, moving east at 50 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Orleans around 910 PM CDT. Lancaster around 920 PM CDT. Caribou around 935 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4881 9641 4883 9733 4900 9734 4900 9640 TIME...MOT...LOC 0200Z 268DEG 45KT 4895 9715 DJR
Special weather statement, Aug 4, 9:49 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 949 PM CDT SAT AUG 4 2018 MNZ004-005-007-050330- Kittson MN-Roseau MN-West Marshall MN- 949 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...EASTERN KITTSON AND ROSEAU COUNTIES UNTIL 1030 PM CDT... At 949 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Caribou to near Donaldson. Movement was east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Halma around 1000 PM CDT. Karlstad around 1005 PM CDT. Pinecreek and Ross around 1010 PM CDT. Strathcona and Greenbush around 1025 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 9532 4855 9569 4853 9702 4900 9651 TIME...MOT...LOC 0249Z 270DEG 38KT 4899 9625 4859 9678 DJR
Special weather statement, Aug 4, 10:46 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1046 PM CDT SAT AUG 4 2018
MNZ005-006-050445-
Roseau MN-Lake Of The Woods MN-
1046 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND LAKE OF THE
WOODS COUNTIES UNTIL 1145 PM CDT...
At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Angle Inlet to near Casperson. Movement was
east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Penasse and Angle Inlet around 1050 PM CDT.
Flag Island around 1055 PM CDT.
Oak Island around 1100 PM CDT.
Norris Camp around 1120 PM CDT.
Faunce around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
4929 9482 4918 9479 4909 9475 4888 9468
4883 9471 4878 9469 4874 9464 4870 9450
4857 9459 4856 9575 4900 9580 4900 9516
4938 9515
TIME...MOT...LOC 0345Z 267DEG 30KT 4936 9503 4863 9562
DJRSpecial weather statement, Aug 4, 10:48 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1048 PM CDT SAT AUG 4 2018 NDZ038-050430- Barnes ND- 1048 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 1130 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Valley City, moving east at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Valley City around 1055 PM CDT. Oriska around 1105 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4702 9831 4711 9775 4679 9774 4677 9824 TIME...MOT...LOC 0348Z 261DEG 38KT 4694 9808 DJR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:00 PM CDT | Special Weather Statement | FGF | Kittson | 45 min |
| Aug 4, 9:49 PM CDT | Special Weather Statement | FGF | Roseau | 41 min |
| Aug 4, 10:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Aug 4, 11:29 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 31 min |
| Aug 5, 12:08 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 37 min |
| Aug 5, 1:22 AM CDT | Special Weather Statement | FGF | Hubbard | 23 min |
| Aug 4, 7:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson | 54 min |
| Aug 4, 7:58 PM CDT | Special Weather Statement | FGF | Barnes | 62 min |
| Aug 4, 8:02 PM CDT | Special Weather Statement | FGF | Pembina | 28 min |
| Aug 4, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 40 min |
| Aug 4, 8:26 PM CDT | Special Weather Statement | FGF | Pembina | 34 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.